Older patients may be dangerously overloaded with prescriptions

PEOPLE'S PHARMACY

August 09, 1994|By Joe Graedon and Dr. Teresa Graedon | Joe Graedon and Dr. Teresa Graedon,King Features Syndicate

Marie was worried about her mother. Every time she visited, Mom seemed worse -- confused, depressed and worried about her health. The kitchen table was covered with pill bottles, and Marie was afraid her mother was taking too much medicine.

Marie eventually took executive action. She scooped all the bottles into a bag and took her mother in to see the doctor. When he realized what she had been taking, he was astonished. He had no idea that she had continued with some drugs he had prescribed years before. There were also some duplicates -- Lanoxin and digoxin, for example -- which meant she was getting an overdose.

When the physician culled all but essential medications, Marie's mom had only two drugs left to take. Within a few weeks she was back to her old self. She was alert, cheerful and interested in other people.

This case may be more typical than most physicians would like to admit. A recent report published in the Journal of the American Medical Association showed that a surprisingly high proportion of older people living independently may be getting the wrong medications.

The researchers at Harvard Medical School noted, "Over the course of one year, almost one-quarter of older Americans were unnecessarily exposed to potentially hazardous prescribing." They pointed out that this isn't the first study suggesting that older people may be overmedicated.

It is estimated that hundreds of thousands of senior citizens are hospitalized each year because of adverse drug reactions. Thousands die because of bleeding or perforated ulcers brought on by arthritis medicine.

In some cases, complications are indirect. Confusion due to medication may contribute to a car accident. Drug-induced dizziness can lead to a fall, which may result in a broken hip. This has a devastating impact on independence and can even be life-threatening.

Side effects don't always lead to hospitalization, but they can affect the quality of people's lives. Tagamet (cimetidine) may cause confusion or disorientation in an older person, leading the family to suspect Alzheimer's disease. The blood-pressure medicine Inderal (propranolol) can cause fatigue or sexual difficulties and may affect short-term memory. The Harvard researchers considered it a problem for some older people.

Just as Marie took charge of her mother's medicine, many baby boomers are now finding that they need to be more informed about the drugs their parents take.

Our guide to Drugs and Older People can help both seniors and their concerned children sort out side effects and interactions that can occur. It includes lists of medications that can contribute to confusion or interfere with sexual function. Anyone who would like a copy, please send $2 with a long (No. 10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No. O-8, P.O. Box 52027, Durham, N.C. 27717-2027.

Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.